Alert archive / Washington / Flood Watches in 2021

Flood Watch 6, NWS Seattle, WA

February 23, 2021Grays Harbor County, Thurston County, Washington

NWS Seattle, WA issued this flood watch at Feb 23, 2021, 8:17 AM PST for Grays Harbor County, Thurston County, Washington. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2021, 8:17 AM PST (16:17 UTC)
Expired
Feb 25, 2021, 4:00 AM PST
In force
44 hr
Issued by
NWS Seattle, WA
Flood severity
None

Counties Grays Harbor County, WA, Thurston County, WA

The radar

The Langley Hill radar (KLGX), 59 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 4.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS66 KSEW 231617
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
817 AM PST Tue Feb 23 2021

WAC067-240530-
/O.NEW.KSEW.FA.A.0006.210223T1617Z-210225T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thurston-
Including the cities of Olympia, Tumwater, and Lacey
817 AM PST Tue Feb 23 2021

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

The National Weather Service in Seattle has issued a

* Flood Watch for a portion of west central Washington, including 
  the following area, Thurston.

* Through late Wednesday night

* Runoff from heavy rains on Monday could lead to river flooding on 
  the Chehalis River tonight.

$$

WAC027-240530-
/O.NEW.KSEW.FA.A.0006.210223T1617Z-210226T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grays Harbor-
Including the cities of Aberdeen and Hoquiam
817 AM PST Tue Feb 23 2021

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in Seattle has issued a

* Flood Watch for a portion of northwest Washington, including the 
  following area, Grays Harbor.

* Through Thursday afternoon

* Runoff from heavy rains on Monday could lead to river flooding on 
  the Chehalis River tonight and Tuesday.

$$

16
3 follow-up statements
254 
WGUS66 KSEW 240517
FFASEW

Flood Watch
National Weather Service Seattle WA
917 PM PST Tue Feb 23 2021

WAC067-240630-
/O.CAN.KSEW.FA.A.0006.000000T0000Z-210225T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thurston-
Including the cities of Olympia, Tumwater, and Lacey
917 PM PST Tue Feb 23 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of west central Washington, including 
the following area, Thurston County has been cancelled.

The Flood Watch is cancelled. Rivers have crested and flooding is no 
longer expected to pose a threat.

$$

WAC027-241830-
/O.CON.KSEW.FA.A.0006.000000T0000Z-210226T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grays Harbor-
Including the cities of Aberdeen and Hoquiam
917 PM PST Tue Feb 23 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flood Watch continues for

* A portion of northwest Washington, including the following area, 
  Grays Harbor.

* Through Thursday afternoon

* Runoff from heavy rains on Monday could lead to river flooding on 
  the Chehalis River overnight and into Wednesday.

$$

14
654 
WGUS66 KSEW 241734
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
934 AM PST Wed Feb 24 2021

WAC027-250600-
/O.EXT.KSEW.FA.A.0006.000000T0000Z-210225T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grays Harbor-
Including the cities of Aberdeen and Hoquiam
934 AM PST Wed Feb 24 2021

...FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The Flood Watch is now in effect for

* A portion of northwest Washington, including the following area, 
  Grays Harbor.

* Through this evening

* Runoff from heavy rains on Monday could lead to river flooding on 
  the lower Chehalis River through this evening.

$$

19
734 
WGUS66 KSEW 250500
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
900 PM PST Wed Feb 24 2021

WAC027-251200-
/O.EXT.KSEW.FA.A.0006.000000T0000Z-210225T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grays Harbor-
Including the cities of Aberdeen and Hoquiam
900 PM PST Wed Feb 24 2021

...FLOOD WATCH NOW IN EFFECT UNTIL 4 AM PST THURSDAY...

The Flood Watch is now in effect for

* A portion of northwest Washington, including the following area, 
  Grays Harbor.

* Until 4 AM PST Thursday

* * Rivers are expected to continue to recede this evening, but will 
  need to be monitored overnight as additional rainfall moves in.

$$

CK

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Feb 23, 3:54 AM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 23, 3:54 AM PST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
354 AM PST Tue Feb 23 2021

.SYNOPSIS...Convective showers will be common today, with small
hail, briefly gusty winds, and isolated thunder in the lowlands
today. Persistent bands of snow will continue to bring impactful
snowfall to the Cascade Passes through this evening. Following a
break on Wednesday, another winter storm will bring lowland rain
and heavy mountain snow to the Cascades Thursday and Friday.
Confidence increasing in drier weather for the weekend.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...

***KEY POINTS***

*Convective showers will remain scattered in coverage in the
 lowlands today. Expect activity to increase later this morning.
 Showers will be capable of producing small hail through this
 afternoon, with a few thunderstorms possible east of Puget Sound.
 Activity decreasing after sunset.

*Bands of heavy snow expected to persist across the Cascades
 today, with snowfall rates generally in the 1-2"/hr range.
 Heaviest accumulations and impacts expected at Stevens and
 Snoqualmie Passes. Very Difficult travel conditions expected.
 Refer to WSDOT for the latest information on road status.

*From NWAC: Very dangerous avalanche conditions will persist
 across much of the Washington Cascades through Tuesday evening.
 Refer to WSDOT for the latest road status and conditions.

***DISCUSSION***

Broad upper trough axis will eject across the region today,
generating additional shower activity that will persist into the
early evening hours. Temperatures will cool at 500mb down to -30 to
-35 degrees C today at the upper low skirts by the region. This will
yield meager instability at best, with HREF members generally
indicating 100 to 300 J/KG MU CAPE by this afternoon east of Puget
Sound. A few breaks in the clouds through the morning in this area
along with 0-1km bulk shear values in the 20 to 30kt range will
support convection through this afternoon, with the strongest
updrafts being capable of producing small hail, briefly gusty winds
and a few lightning strikes this afternoon. Aside from the threat in
the lowlands, these convective showers will produce heavy bursts of
snow in the Cascades, including the passes through this evening.
Snowfall rates will range from 1 to 2"/hr at times under some of
these convective showers. Shower coverage will quickly diminish with
the loss of daytime heating this evening. Despite snow levels
falling to 500 to 1000 feet this evening, precipitation rates will
generally be light, likely precluding any lowland mix precipitation
on a large scale. Otherwise, clearing skies and cold temperatures
overnight as an east/west shortwave ridge axis moves into the
region, with lows falling into the low to mid 30s. Drier conditions
and partly cloudy skies expected on Wednesday under the influence of
the ridge.

Pullin

.LONG TERM /THURSDAY THROUGH MONDAY/...Ridge axis will push
southeastward as a potent upper level shortwave ejects out of the
Gulf of Alaska late Wednesday into Thursday, bringing a return of
lowland rain and heavy mountain snow to the region. Initial
indications are that rainfall totals will remain modest in the
lowlands, with most locations outside of the Olympic Peninsula and
Cascade Foothills remaining well below 0.5" of rainfall with this
system. The big story will again be mountain snow, as snow levels
will generally fluctuate between 1500 to 2500 feet Thursday
through Friday. At this time, NBM probabilities are showing high
confidence (70%+) in at least another 12 to 24 inches of snow
across the passes Thursday and Friday. If you have travel plans
across the passes on these days, you will want to keep up with the
latest forecast and check WSDOT for the latest roadway conditions
in the passes.

Similar to the middle of the week, ensemble guidance this weekend
continues to signal a shortwave ridge returning to the region for
the weekend, bringing a return to quiet and drier weather. Guidance
sharply diverges beyond the weekend, thus forecast changes remain
likely over the next day or two for the start of March.

Pullin

&&

.AVIATION...Northwesterly flow aloft and post-frontal low level
onshore flow will continue across Western Washington today. Showers
will also continue across the region throughout the day with an upper
level shortwave across the area. Radar early this morning shows
convective showers moving inland along the Olympic Peninsula and
across the Southern Interior, meanwhile periods of heavy snow
continue for the Cascades. With the airmass becoming more
unstable and showers more convective in nature, cannot rule out a
rumble of thunder for the Cascades and adjacent foothills late
this morning through this afternoon. Current conditions at the TAF
sites remain generally VFR and expect this trend to continue
through the day, except for localized MVFR in and around showers.
With strong onshore flow persisting across the region, hi-res
guidance suggests the redevelopment of a convergence zone across
the central Sound later this morning and into the afternoon.
Terminals in the vicinity of this feature could even see
localized IFR conditions should any heavier showers pass overhead.

KSEA...A mix of VFR and an occasional MVFR conditions expected in
the vicinity of showers today. Surface winds SW 7 to 12 knots,
increasing to 10 to 15 knots with gusts 20 to 25 knots possible at
times.

14

&&

.MARINE...Onshore flow will continue in the wake of a frontal
system today. Overall, expect gale force westerly winds to continue
at times today along the Central and Eastern Strait of Juan de
Fuca with advisory level winds for all other waters.

Onshore flow will weaken tonight and remain light through the day
Wednesday as high pressure moves over the area. Winds will start
to increase across area waters again Wednesday night as a second
vigorous frontal system approaches the region. This system will
likely bring another round of gale force winds to most area
waters, with another strong post-frontal onshore push expected
across the region in its wake. Winds will then gradually ease
later Friday into Saturday.

West swell 10-15 feet over the Coastal Waters and West Entrance
Strait of Juan de Fuca will briefly subside to below 10 feet by
late Wednesday, before another large westerly swell train arrives
Thursday.

14

&&

.HYDROLOGY...Additional rainfall today will be limited to
scattered showers. Colder temperatures aloft will preclude heavy
rain rates, therefore additional rises on rivers are not expected.
With the exception of the Chehalis River at Porter that is
expected to crest near flood stage Wednesday morning, all rivers
are cresting, or have recently crested and have begun to recede.
Refer to RVASEW for the latest list of Flood Warnings in effect.

Another system will bring additional precipitation to the region
on Thursday and Friday. Snow levels are expected to remain between
1500- 2500 feet during this event, keeping rainfall totals in
check. Additional rises not anticipated at this time.

Pullin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 10 PM PST this evening for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Olympics.

PZ...Small Craft Advisory until 4 AM PST Wednesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for Admiralty
     Inlet-Grays Harbor Bar-Northern Inland Waters Including The
     San Juan Islands-Puget Sound and Hood Canal.

     Gale Warning until 10 PM PST this evening for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:01 PM PSTRiver Flood WarningSEWPierce3 hr
Feb 22, 8:14 PM PSTSmall Craft AdvisorySEW26 hr
Feb 23, 1:37 AM PSTRiver Flood WarningSEWThurston20 hr

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.